Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Hastings, NE

April 22, 2010Adams County, Clay County, Webster County, Nebraska; Jewell County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Apr 22, 2010, 11:27 PM CDT for Adams County, Clay County, Webster County, Nebraska; Jewell County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2010, 11:27 PM CDT (04:27 UTC)
Expired
Apr 22, 2010, 11:39 PM CDT
In force
12 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jewell County, KS, Adams County, NE, Clay County, NE, Webster County, NE

The radar

The Grand Island radar (KUEX), 13 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 6:21 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 6:21 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
621 PM CDT THU APR 22 2010

.AVIATION...00Z TAF. SHOWERS AND THUNDERSTORMS TO THE SOUTHWEST
WILL BE MOVING INTO THE AREA TONIGHT. INITIALLY THERE ARE A FEW
SHOWERS AROUND BUT THE MAIN ACTIVITY WILL MOVE INTO THE AREA LATER
TONIGHT. IFR CEILINGS ARE EXPECTED THROUGH MUCH OF THE PERIOD WITH
MVFR VISIBILITIES LATE TONIGHT INTO TOMORROW MORNING. LATE
TOMORROW AFTERNOON THE CEILINGS AND VISIBILITIES SHOULD RETURN TO
VFR.

&&

.PREV DISCUSSION... /ISSUED 402 PM CDT THU APR 22 2010/

SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. DEFINITELY NOT A
BORING SHORT TERM FORECAST...WITH MAIN FOCUS SET ON
PRECIPITATION CHANCES ACROSS THE ENTIRE CWA AS WE CONTINUE TO FEEL
THE IMPACT OF A LARGE UPPER LEVEL LOW PRESSURE SYSTEM SPINNING
OVER THE CA/NV/AZ BORDER REGION.

UPPER AIR OBSERVATIONS FROM THIS MORNING AND RECENT SATELLITE DATA
SHOW AN AMPLIFIED PATTERN ACROSS THE CONUS...WITH THE ABOVE
MENTIONED LOW OVER THE SOUTHWEST...AND SHORTWAVE RIDGING THROUGH THE
CENTRAL PLAINS AS ANOTHER TROUGH LIES NEAR THE EAST COAST.  AT THE
SFC...THE CWA SITS BETWEEN A DEEPENING LOW PRESSURE SYSTEM OVER
SOUTHEASTERN COLORADO WITH A WARM FRONTAL BOUNDARY THEN EXTENDING
EAST NEAR THE KS/OK BORDER...AND WEAK HIGH PRESSURE ACROSS THE
MIDWEST REGION.  TEMPS IN THE MID 50S TO LOWER 60S AND PLENTY OF
CLOUD COVER REMAIN ALONG WITH EASTERLY WINDS THIS AFTERNOON...AND IT
WAS WET DAY FOR MANY...A RESULT OF LIFT PROVIDED BY A 40-50KT
SOUTHERLY LLJ...INCREASED ISENTROPIC UPGLIDE AND WARM AIR ADVECTION
NOSING INTO THE CWA.

THOUGH CURRENTLY SEEING A RELATIVE BREAK FROM THE PRECIPITATION
ACTION...WONT BE A VERY LONG ONE.  ANOTHER SHORTWAVE DISTURBANCE
ASSOCIATED WITH THE MAIN UPPER LEVEL LOW CURRENTLY HELPING SPARK OFF
CONVECTION TO THE SW OF THE CWA NEAR THE FRONT WHERE THEY WERE ABLE
TO DESTABILIZE THANKS TO MORE SUN.  THIS DISTURBANCE EXPECTED TO
CONTINUE SHIFTING IN THE REGION...AND MODELS HAVE BEEN AND CONTINUE
TO BE IN PRETTY GOOD AGREEMENT SHOWING SLOW NORTHWARD PROGRESS WITH
THE SFC WARM FRONT TONIGHT...WHICH LOOKS TO BRING A SITUATION
SIMILAR TO LAST NIGHT WITH A 40-50KT SOUTHERLY LLJ INCREASING ONCE
AGAIN ACROSS THE REGION. A LITTLE DIFFERENT THAN LAST NIGHT...SOME
BETTER INSTABILITY IS ALREADY STARTING TO CREEP NORTH CLOSER TO
CWA...AND AM EXPECTING THAT TREND TO CONTINUE OVERNIGHT...SO BETTER
POSSIBILITY IS THERE FOR STRONGER...POSSIBLY EVEN SOME
SEVERE...THUNDERSTORMS. BEST CHANCES THROUGH EARLY FRIDAY MORNING
FOR THE STRONGEST THUNDERSTORMS EXPECTED TO BE ACROSS ROUGHLY THE
SOUTHWESTERN THIRD OF THE CWA.  HAIL CONTINUES TO LOOK LIKE THE
PRIMARY THREAT.

FRIDAY STILL LOOKING TO BE THE MAIN SHOW ACROSS OUR AREA...BUT THERE
ARE STILL SOME UNCERTAINTIES WITH HOW THINGS ARE GOING TO PLAY OUT.
EXPECTING THAT THROUGH THE EARLY/MID MORNING HOURS THERE WILL BE
ONGOING CONVECTION WITH THE CONTINUED INCREASED WAA/ISENTROPIC LIFT
ACROSS THE REGION...AND ITS EVOLUTION WILL PLAY A BIG PART WITH THE
REST OF THE DAY.  MODELS HAVE COME INTO BETTER AGREEMENT SHOWING THE
MAIN UPPER LEVEL LOW PRESSURE SYSTEM ITSELF PLAYING A BIGGER ROLE
THROUGH THE DAY AND BECOMING A MORE VERTICALLY STACKED SYSTEM...WITH
IT LOCATED BY 12Z CLOSER TO THE CWA OVER CENTRAL/EASTERN COLORADO.
LOCATION OF THE UPPER LOW DOESNT CHANGE SIGNIFICANTLY THROUGH THE
DAY...SAME CAN BE SAID ABOUT THE SFC...AND THE MAIN QUESTION FOR
TOMORROW LIES WITH THE WARM FRONT/DRYLINE LOCATIONS.  FOR THE MOST
PART...MODELS FOR THE MOST PART HAVE STUCK TO THE TREND OF THE WARM
FRONT PUSHING TO THE NORTHERN MOST PARTS OF THE CWA THROUGH
DAY...WITH SOME RUNS FASTER AND FURTHER NORTH /LIKE COMPLETELY OUT
OF THE CWA/ THAN OTHERS.  FORECAST REMAINS TRENDED TO MORE OF A
SLOWER/NOT QUITE SO FAR NORTH SIDE OF THINGS. LATEST MODEL RUNS ALSO
VARY SOMEWHAT ON THE EASTWARD PROGRESS OF THE DRY LINE...FOR EXAMPLE
THE 12Z NAM HAD IT PUSHING ALMOST COMPLETELY OF THE CWA BY MID
AFTERNOON...BUT NOW HAS SLOWED THAT PROGRESS A BIT.  GRANTED IT IS
JUST ONE RUN OF ONE MODEL...BUT STILL AN ASPECT TO KEEP AN EYE ON.
NO SIGNIFICANT CHANGES WITH THE GENERAL VICINITY OF THE AXIS OF BEST
INSTABILITY DURING THE AFTERNOON HOURS...IMPACTING ROUGHLY THE
EASTERN HALF OF THE CWA...WITH CAPE POSSIBLY PUSHING UP INTO THE
1500-2000 J/KG /RANGE DEPENDING ON THE MODEL/.  PLENTY OF SHEAR
LOOKS TO BE AVAILABLE AS WELL...SO SEVERE THUNDERSTORMS WILL BE A
CONCERN...ESPECIALLY FOR AREAS NEAR THE WARM FRONT/DRY LINE.  ALONG
WITH THE POSSIBILITY OF LARGE HAIL/WINDS/HEAVY RAIN...THE POTENTIAL
FOR TORNADOES IS THERE.  LIKE MENTIONED IN THE HWO...BEST CHANCES
FOR SEVERE WEATHER REMAIN TO BE NORTHEAST OF A LINE FROM ELWOOD NEB
TO BELOIT KS.  IT WILL BE AN INTERESTING DAY ACROSS THE REGION
TOMORROW...BUT AS MENTIONED...STILL SOME FINE DETAILS TO WORK
OUT...WHICH ARE SOMEWHAT DEPENDENT ON THE ACTIVITY WE SEE THIS
TONIGHT/INTO TOMORROW MORNING.

LONG TERM...12Z SATURDAY THROUGH MAIN FORECAST CHALLENGE WILL BE
CHANCES FOR PRECIPITATION SATURDAY...AND SMALLER CHANCES LATER IN
THE FORECAST.

A LARGE UPPER LOW WILL CONTINUE TO MOVE EAST NORTHEAST WITH PLENTY
OF MOISTURE ON THE BACKSIDE TO GIVE US DECENT CHANCES OF RAIN FOR
SATURDAY. STILL LOOKS LIKE THE UPPER CLOSED LOW MAY GET HUNG UP AS
IT TREKS EAST OF THE MISSISSIPPI RIVER...HENCE A SLIGHT CHANCE OF
PRECIPITATION IS LEFT FOR SUNDAY. GFS INDICATES ENOUGH MUCAPE FOR
MUCH OF THE CWA TO SET OFF SOME LIGHTNING BY AFTERNOON ON SATURDAY.
SUNDAY HAS AND STILL DOES LOOK DRY. THIS HAS BEEN CONSISTENTLY
ADVERTISED BY THE ECMWF WITH AGREEMENT FROM GEM. THE GFS IS A BIT
MORE PROGRESSIVE THAN THE ECMWF AND GEM...BUT BASED ON LATEST
TRENDS...I LIKE THE LESS PROGRESSIVE SOLUTIONS AT THIS TIME...AND
EXPECT MID-LEVEL RIDGING FOR SUNDAY NIGHT...PROVIDING DRY CONDITIONS.

A SHORTWAVE TROUGH WILL BE ON THE WAY BY MONDAY. MOST MODELS AGREE
WITH GENERAL EXISTENCE OF THIS WAVE AND SOMEWHAT WITH PLACEMENT. AS
WAS STATED BEFORE...THERE ARE TIMING DIFFERENCES...BUT I AM FAVORING
THE MORE CONSISTENT ECMWF. WE LOOK A BIT TROUGHY FOR A COUPLE OF
DAYS FOR MONDAY AND TUESDAY AND INCLUDED SOME SLIGHT CHANCES OF
SHOWERS TO COVER BASES. NOTHING INDICATES THAT THERE WILL BE
SUFFICIENT MUCAPES TO GET ANY APPRECIABLE THUNDER...SO LEFT THIS OUT.

FOR WEDNESDAY...LEFT DRY FOR NOW AS THERE SEEMS TO BE SOME AGREEMENT
OF A SHORTWAVE RIDGE AT THIS TIME...BUT MODELS ARE TRYING TO PAIN
SOME QPF ASSOCIATED WITH WHAT LOOKS LIKE AN OVERRUNNING
SITUATION...SO WILL HAVE TO REEVALUATE THIS IN FUTURE FORECASTS.
THERE DOES LOOK LIKE ENOUGH LIFT...MOISTURE AND INSTABILITY COULD
TAKE PLACE BY WEDNESDAY NIGHT TO HELP PRODUCE SOME THUNDER.

WIND COULD ALSO BE A BIT BRISK FOR THE FIRST TWO TO THREE DAYS
BEHIND THE LOW THAT IS EXITING...MAYBE EVEN FLIRTING WITH WIND
ADVISORY ON SATURDAY.

MADE MINOR CHANGES TO TEMPERATURES AND BASED SOME SMALL CHANGES ON
GENERAL PERFORMANCE OF MODELS AS OF LATE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 22, 2:21 PM CDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT THU APR 22 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231930-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
221 PM CDT THU APR 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE ONCE AGAIN ACROSS THE OUTLOOK
AREA THIS EVENING AND OVERNIGHT...WITH THE POSSIBILITY FOR SOME
STRONG TO POSSIBLY SEVERE THUNDERSTORMS. CONDITIONS GENERALLY
ALONG AND SOUTHWEST OF AN ELWOOD TO SUPERIOR NEBRASKA LINE WILL BE
MOST FAVORABLE FOR STRONG TO SEVERE STORMS...WITH QUARTER SIZE
HAIL POSING THE MAIN THREAT. ELSEWHERE...HAIL TO THE SIZE OF
NICKELS WILL BE THE MAIN HAZARD THIS EVENING AND OVERNIGHT. SOME
LOCALLY HEAVY RAINFALL IN EXCESS OF ONE INCH MAY ALSO FALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL CONTINUE TO LIFT NORTH ACROSS THE AREA FRIDAY
MORNING...AND COULD BE STRONG WITH HAIL TO THE SIZE OF NICKELS THE
PRIMARY HAZARD. SEVERE THUNDERSTORMS ARE THEN POSSIBLE BY EARLY
FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING...GENERALLY ALONG AND
NORTHEAST OF AN ELWOOD NEBRASKA TO BELOIT KANSAS LINE. HAIL TO THE
SIZE OF GOLF BALLS...THUNDERSTORM WIND GUSTS AROUND 60 MPH...AND
LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS...BUT THE
POTENTIAL IS THERE FOR SOME STORMS TO PRODUCE A TORNADO.

THUNDERSTORM CHANCES CONTINUE FRIDAY NIGHT AND SATURDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORM CHANCES WILL BE POSSIBLE ONCE AGAIN ACROSS THE
OUTLOOK AREA WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING GENERALLY ALONG AND
SOUTHWEST OF AN ELWOOD TO SUPERIOR NEBRASKA LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Apr 22, 7:03 PM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
703 PM CDT THU APR 22 2010

KSZ005-017-230045-
PHILLIPS KS-ROOKS KS-
703 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND SOUTHERN
PHILLIPS COUNTIES UNTIL 745 PM CDT...

AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEBSTER STATE PARK...OR 17 MILES EAST OF
HILL CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...
  STOCKTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3930 9961 3944 9961 3968 9941 3952 9912
      3922 9951
TIME...MOT...LOC 0003Z 218DEG 23KT 3937 9951

JCB
Local storm report, Apr 22, 7:10 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
710 PM CDT THU APR 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 NW DAMAR              39.33N 99.60W
04/22/2010  E0.75 INCH       ROOKS              KS   LAW ENFORCEMENT

            DIME SIZE HAIL AND VERY HEAVY RAIN

&&

DOXEY
Special weather statement, Apr 22, 10:28 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1028 PM CDT THU APR 22 2010

NEZ076-085-086-230415-
CLAY NE-NUCKOLLS NE-WEBSTER NE-
1028 PM CDT THU APR 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NUCKOLLS...EXTREME
NORTHEASTERN WEBSTER AND SOUTHWESTERN CLAY COUNTIES UNTIL 1115 PM
CDT...

AT 1023 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NELSON...OR 33 MILES SOUTH
OF HASTINGS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NELSON...
  LAWRENCE...
  DEWEESE...
  EDGAR...
  FAIRFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4007 9806 4010 9829 4034 9829 4035 9827
      4046 9827 4042 9794
TIME...MOT...LOC 0327Z 189DEG 20KT 4017 9816

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 10:28 PM CDTSpecial Weather StatementGIDNuckolls47 min
Apr 22, 10:51 PM CDTSevere Thunderstorm WarningGIDNuckolls, Webster39 min
Apr 22, 7:03 PM CDTSpecial Weather StatementGIDRooks42 min
Apr 23, 2:13 PM CDTAreal Flood WarningGIDRooks18 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.